A Answers (2)
Your question caught me off guard because I’d never heard it asked before. My first thought was that there is no way that Lipitor, a cholesterol drug in the statin family, could play any part in an autoimmune disease. But for the heck of it, I checked the internet.
Now, disclaimer: I have never once heard a single person in the medical world connect Lipitor and diabetes. But online, there are quite a few people who blame the drug for either their diabetes or their dependence on increasing volumes of anti-diabetic medications.
Looking at the prescribing information for Lipitor, in which the federal government requires the maker to document side effects revealed in clinical studies, I note the common stuff: muscle pain, warnings of effects on the liver. Even in both the super-rare and in the post-market data, I couldn’t find any markers that would explain changes in diabetes.
I was especially interested to see if Lipitor had any documented effect on insulin resistance (which could increase the amount of insulin a type 1 needed, or push a smoldering type 2 pre-diabetic over the edge into full blown diabetes) or weight gain, which could cause the same type of things to happen.
Again, I found quite a lot an anecdotal info, but nothing scientifically documented. I also found a number of people blaming Lipitor for weight loss, but again, nothing in the scientific literature.
Of course it really needs to be said that we don’t actually have a clue what causes type 1 diabetes in the first place; but T-1 has been around for much longer than Lipitor. We don’t know exactly how many people take Lipitor, but we do know that doctors wrote over 200 million prescriptions for statin drugs in 2007, so the numbers are mind-boggling.
If Lipitor had any hand to play in causing T-1 diabetes, we’d expect a dramatic spike in new diagnosis during the time span that Lipitor has been on the market, and frankly, we just don’t see it.
So I think the answer is no. Lipitor does not cause type 1 diabetes.